Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

July 11, 2021Meigs County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 11, 2021, 7:59 PM EDT for Meigs County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 7:59 PM EDT (23:59 UTC)
Expired
Jul 11, 2021, 8:45 PM EDT
In force
46 min
Issued by
NWS Morristown, TN

County Meigs County, TN

The radar

The Northeast Alabama radar (KHTX), 127 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS84 KMRX 112359
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
759 PM EDT Sun Jul 11 2021
 
TNZ083>085-120045-
Rhea TN-Meigs TN-McMinn TN-
759 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RHEA...CENTRAL MEIGS
AND NORTHWESTERN MCMINN COUNTIES UNTIL 845 PM EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Dayton, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Decatur, Old Washington, Clear Water, Peakland and Big Spring. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 8499 3566 8480 3551 8462 3535 8488
TIME...MOT...LOC 2359Z 215DEG 23KT 3543 8490 

$$

JLB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 7:27 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 11, 7:27 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
727 PM EDT Sun Jul 11 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...
(Tonight and Monday)...

-Warm and humid with scattered showers and thunderstorms with
greatest coverage in the afternoon hours

-Isolated damaging winds possible with any stronger storms along
with heavy rainfall and the possibility of localized flooding

We remain in a relatively stagnant pattern between an upper low over
the Mississippi Valley and a ridge to our east. We will continue to
be in a rather warm and moist air mass for the short term period.
Scattered showers and thunderstorms this afternoon will wane
overnight with the loss of heating, before coverage ramps up again
Monday.  The greatest coverage will be during peak heating again on
Monday when convective energy will be highest.

A few of the storms may become strong this afternoon and again
Monday, with strong gusty winds and heavy rainfall the main
threats. Any area that sees repeated or prolonged heavy rainfall
will be at risk for localized flooding. These threats will be
highlighted in the HWO.

LW

.LONG TERM...(Monday Night through Sunday)...

Key Messages:

1. Scattered to numerous showers and thunderstorms are expected
early in the week and next weekend with decreased rain chances mid-
week. Locally heavy rainfall and isolated flooding remain of concern
through Tuesday.

2. Seasonally hot and humid temperatures are expected through the
period, typical of mid-July.

Monday Night through Thursday

At the start of the period, a mid/upper trough and closed low will
be centered near the Mississippi River Valley with a near 6,000
meter 500mb high over the western Atlantic. At the surface, weak low
pressure will be centered over Illinois with the Bermuda High
strengthening to over 1,025mb. This initial setup will keep Southern
Appalachia in a warm, moist pattern via broad southwesterly flow and
slightly above normal 500mb heights of 5,900 to 5,920 meters. As
such, lingering convection from Monday will start PoPs at the
beginning of the period, especially over the higher terrain. Diurnal
heating/instability and surface ridging will make for a warm, moist
environment for the day on Tuesday with PWAT values generally
nearing 1.7". These values are near the 90th percentile for this
time of year based on BNA and FFC sounding climatologies. With all
of these considerations and embedded shortwave energy, scattered to
numerous showers and thunderstorms will continue on Tuesday,
especially focused over the terrain. Efficient rainfall rates are
expected in any stronger storms, so localized flooding wording will
be kept in the HWO, not to mention preceding repeated rainfall. It
is also important to note that the NAM shows increasing dry air in
the mid-levels, which could allow for increasing lapse
rates/instability sufficient for isolated strong/severe convection.
However, model confidence is not high enough for additional
messaging on this matter as this has been falsely shown in the NAM
in recent days.

By mid-week, a more quasi-zonal flow pattern will be noted across
the southeastern U.S. with the Bermuda High expanding westward. This
will lead to increasing subsidence and, hence, decreasing
shower/thunderstorm coverage. As the typical summertime pattern
continues, the focus will be on the higher terrain for PoPs. An
upper shortwave and surface frontal boundary are also expected to
set up over the Northern Tier by Thursday, which be features of
focus for the weekend. Nevertheless, lessened convective coverage
and continued above normal heights mid-week make the case for
seasonally hot temperatures well into the 80s to lower 90s.

Friday through Sunday

Heading through the end of the week and into the weekend, confidence
is lower on how the pattern will evolve. The ECMWF and CMC
deterministic guidance are both more aggressive with the upper
trough and surface frontal boundary approaching from the north,
which would increase diurnal chances for rain each day. The GFS
shows a similar pattern further to the north with more embedded
shortwave energy aloft. In any case, higher PoPs are justified with
more focus on the higher terrain and in northern areas closer to
the potential shortwave.

BW

&&

.AVIATION...
00Z TAF DISCUSSION.

A line of rain and thunderstorms will impact CHA over the next two
to three hours before potentially impact TYS and weakening as it
moves northeast. Do not expect high chance of precip impacts at
TRI terminal this evening, but included VCTS for the next few
hours. Fog and low cigs will be possible at TAF sites that receive
rain this evening, but overall confidence in impacts is low.
Included mention of MVFR fog at all sites, but the potential will
exist for some IFR/LIFR fog conditional on precip coverage this
evening and a calm wind late tonight. By late in the period,
additional scattered showers and storms will develop across the
area with showers and VCTS mentioned at all sites.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  86  70  84  69 /  80  60  60  70  50
Knoxville McGhee Tyson Airport, TN  70  87  70  86  69 /  50  60  50  60  40
Oak Ridge, TN                       69  86  69  84  68 /  70  60  50  70  40
Tri Cities Airport, TN              67  88  67  87  66 /  20  60  20  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 11, 3:13 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 PM EDT Sun Jul 11 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
313 PM EDT Sun Jul 11 2021 /213 PM CDT Sun Jul 11 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

An isolated strong storm is possible this afternoon along with
the possibility of localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few isolated strong storms will be possible Monday, with strong
gusty winds the primary threat. Showers and thunderstorms on
both Monday and Tuesday will have the potential to produce heavy
rainfall, which may cause localized flooding. Afterwards, the
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 11, 6:06 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
506 PM CDT Sun Jul 11 2021

TNZ098-112245-
Marion TN-
506 PM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sewanee, or 13 miles northwest of Bridgeport, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park and
Griffith Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3530 8563 3532 8556 3527 8549 3526 8545
      3498 8560 3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2206Z 204DEG 30KT 3508 8588

Moulton
Special weather statement, Jul 11, 6:52 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
652 PM EDT Sun Jul 11 2021

TNZ081>084-099-112330-
Sequatchie TN-Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
652 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...SEQUATCHIE...BLEDSOE...
MEIGS AND NORTHERN HAMILTON COUNTIES UNTIL 730 PM EDT/630 PM CDT/...

At 651 PM EDT/551 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Pikeville to Dunlap to near Whitwell. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dayton, Dunlap, Pikeville, Decatur, Soddy-Daisy, Signal Mountain,
Spring City, Walden, Lakesite and Fairmount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3526 8544 3531 8556 3538 8549 3541 8549
      3541 8551 3557 8543 3563 8536 3575 8503
      3576 8492 3583 8480 3579 8474 3575 8475
      3574 8470 3570 8467 3572 8465 3558 8468
      3537 8485 3529 8493 3519 8509 3517 8539
TIME...MOT...LOC 2251Z 249DEG 33KT 3554 8530 3537 8536 3525 8548

Moulton
Special weather statement, Jul 11, 7:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
759 PM EDT Sun Jul 11 2021

TNZ083>085-120045-
Rhea TN-Meigs TN-McMinn TN-
759 PM EDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RHEA...CENTRAL MEIGS
AND NORTHWESTERN MCMINN COUNTIES UNTIL 845 PM EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Dayton, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Decatur, Old Washington, Clear Water, Peakland and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 8499 3566 8480 3551 8462 3535 8488
TIME...MOT...LOC 2359Z 215DEG 23KT 3543 8490

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:44 PM EDTSpecial Weather StatementMRXKnox46 min
Jul 11, 11:50 AM EDTSpecial Weather StatementMRXMarion40 min
Jul 11, 12:26 PM EDTSpecial Weather StatementMRXHamilton49 min
Jul 11, 6:06 PM EDTSpecial Weather StatementMRXMarion39 min
Jul 11, 6:52 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea, Sequatchie38 min
Jul 11, 7:03 PM EDTAreal Flood AdvisoryMRXMarion3 hr
Jul 11, 7:19 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie3 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.